MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

There is always a (unique)normal condition expectation onto a masa in a type II_1 factor. When does a masa in a type III factor admit a normal conditional expectation? (If we drop normality, conditional expectations always exist because abelian subalgebras are injective Banach spaces).

share|cite|improve this question
welcome, mohan! – Jon Bannon Nov 2 '11 at 11:50
Thanks to Matt for pointing out Takesaki's result. As Jon pointed out, I was wondering if there is a usable criterion that allows us to conclude that a given masa inside a type III factor admits a normal conditional expectation. Incidentally, Cartan masas, by definition, admit normal conditional expectations and there are many type III factors with Cartan masas.(Thanks to Stuart White for this comment). – mohanravi Nov 3 '11 at 0:56

Takesaki showed in section 6 of:

MR0303307 (46 #2445) Takesaki, Masamichi Conditional expectations in von Neumann algebras. J. Functional Analysis 9 (1972), 306–321.

that the following are equivalent for a von Neumann algebra M (not necessarily a factor):

  • M is finite
  • Every MASA in M admits a conditional expectation (i.e. norm one normal projection) onto it.

Edit: As Jon Bannon helpfully points out, the original question asked "when does a MASA admit a conditional expectation onto it", and so this answer only says "not always" which isn't really a full answer!

share|cite|improve this answer

It makes sense in the type III setting to ask about a normal conditional expectation onto a subalgebra of a type III factor with respect to a given faithful normal semifinite weight on that factor which has semifinite restriction onto the subalgebra. The existence of such a conditional expectation onto a subalgebra is equivalent to that subalgebra being invariant under the modular automorphism group associated to the weight. (It's Theorem 4.2 on page 211 of Takesaki volume II.)

Although this answers the question in some cheap way, it's probably best viewed as a reprhasing of the question as something like "is there a natural description of the invariance of a MASA in a type III factor under the modular automorphism group of a normal semifinite weight".

I hope this rephrasing is helpful (as you certainly knew about what I said in the first paragraph).

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.